Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The automorphism group of a coded system


Authors: Doris Fiebig and Ulf-Rainer Fiebig
Journal: Trans. Amer. Math. Soc. 348 (1996), 3173-3191
MSC (1991): Primary 58F03, 20B27; Secondary 20E26
DOI: https://doi.org/10.1090/S0002-9947-96-01603-0
MathSciNet review: 1348860
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a general construction of coded systems with an automorphism group isomorphic to $\mathbf Z\oplus G$ where $G$ is any preassigned group which has a ``continuous block presentation'' (the isomorphism will map the shift to $(1,e_G))$. Several applications are given. In particular, we obtain automorphism groups of coded systems which are abelian, which are finitely generated and one which contains $\mathbf Z[1/2]$. We show that any group which occurs as a subgroup of the automorphism group of some subshift with periodic points dense already occurs for some synchronized system.


References [Enhancements On Off] (What's this?)

  • [AM] R. Adler and B. Marcus, Topological entropy and equivalence of dynamical systems, Mem. Amer. Math. Soc., no. 219 (1979). MR 83h:28027
  • [BFK] M. Boyle, J. Franks and B. Kitchens, Automorphisms of one-sided subshifts of finite type, Ergod. Theory Dynamical Systems 10 (1990), 421--449. MR 91h:58037
  • [BH] F. Blanchard and G. Hansel, Systèmes codés, Theoret. Comput. Sci. 44 (1986), 17--49. MR 88m:68029
  • [BK] M. Boyle and W. Krieger, Periodic points and automorphisms of the shift, Trans. Amer. Math. Soc. 302 (1987), 125--149. MR 88g:54065
  • [BLR] M. Boyle, D. Lind and D. Rudolph, The automorphism group of a shift of finite type, Trans. Amer. Math. Soc. 306 (1988), 71--114. MR 89m:54051
  • [DGS] M. Denker, C. Grillenberger and K. Sigmund, Ergodic theory on compact spaces, Lecture Notes in Math., vol. 527, Springer, New York, 1976. MR 56:15879
  • [FF] D. Fiebig and U. Fiebig, Covers for coded systems, Symbolic Dynamics and its Application, Contemporary Math., vol. 135, Amer. Math. Soc., Providence, RI, 1992, pp. 139--180. MR 93m:54068
  • [H] G. A. Hedlund, Endomorphisms and automorphisms of the shift dynamical system, Math. Systems Theory 3 (1969), 320--375. MR 41:4510
  • [KRW] K. H. Kim, F. W. Roush and J. B. Wagoner, Automorphisms of the dimension group and gyration numbers, J. Amer. Math. Soc. 5 (1992), 191--212. MR 93h:54026
  • [LM] D. Lind and B. Marcus, An introduction to symbolic dynamics and coding, Cambridge Univ. Press, (to appear).
  • [MKS] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory, Dover, New York, 1976. MR 54:10423
  • [R] J. Ryan, The shift and commutativity. II, Math. Systems Theory 8 (1974), 249--250. MR 52:4265
  • [W] R. Williams, Classification of subshifts of finite type, Ann. of Math. 98 (1973), 120--153; Errata 99 (1974), 380--381. MR 48:9769

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F03, 20B27, 20E26

Retrieve articles in all journals with MSC (1991): 58F03, 20B27, 20E26


Additional Information

Doris Fiebig
Affiliation: Institut für Angewandte Mathematik, Universität Heidelberg, im Neuenheimer Feld 294, 69120 Heidelberg, Germany
Email: Fiebig@math.uni-heidelberg.de

Ulf-Rainer Fiebig
Affiliation: Institut für Angewandte Mathematik, Universität Heidelberg, im Neuenheimer Feld 294, 69120 Heidelberg, Germany
Email: Fiebig@math.uni-heidelberg.de

DOI: https://doi.org/10.1090/S0002-9947-96-01603-0
Received by editor(s): December 13, 1994
Received by editor(s) in revised form: July 17, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society